Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Detroit, MI

June 9, 2004Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2004, 4:13 PM EDT for Saginaw County, Michigan. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 4:13 PM EDT (20:13 UTC)
Expired
Jun 9, 2004, 5:30 PM EDT
In force
77 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:40 PM EDTHAIL 15 N New Lothrop, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KDTX 092013
SVRDTX
MIC145-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 530 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
  8 MILES WEST OF CHESANING...OR ABOUT 13 MILES NORTHWEST OF
  OWOSSO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESANING AROUND 420 PM EDT
  8 MILES SOUTH OF BIRCH RUN AROUND 450 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4331 8445 4313 8442 4315 8396 4323 8394
      4325 8371 4335 8370 4339 8417

$$

SC / BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:15 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 9, 3:15 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
315 PM EDT WED JUN 9 2004

.DISCUSSION...

MAX TEMPERATURES AROUND 90 DEGREES WITH DEW POINTS IN THE LOWER 70S
HAS LED TO A VERY UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN THIS
AFTERNOON...AS CAPES CLIMBED TO AROUND 4000 J/KG

COLD FRONT SLOWLY PUSHING SOUTH THROUGH THE CWA CONTINUES TO TRIGGER
NUMEROUS STRONG TO SEVERE THUNDERSTORMS. WILL HAVE TO CONTEND WITH
THUNDERSTORMS AT LEAST INTO THE EVENING HOURS BEFORE THE PEAK
DAYTIME HEATING/INSTABILITY SUBSIDES.

THE BIG QUESTION TONIGHT AND BEYOND...IS JUST HOW FAR SOUTH WILL THE
FRONTAL BOUNDARY SINK....AS A LARGE HIGH BUILDS INTO THE NORTHERN
LAKES FROM ONTARIO.

GFS/ETA IN DECENT AGREEMENT WITH THE FRONTAL POSITION THROUGH 60
HOURS...WITH THE ETA TRANSITIONING TO A FARTHER NORTH POSITION
BEYOND 60 HOURS. UNFORTUNATELY...LARGE RIDGE OVER THE SOUTHEAST
CONUS WILL CONTINUE TO PUMP ABUNDANT MOISTURE (PW VALUES 1.85 TO 2
INCHES) INTO THE NORTHERN OHIO VALLEY. WITH THE POTENTIAL OF A
COUPLE OF BOUTS OF SHOWERS AND THUNDERSTORMS...COULD SEE FLOODING
PROBLEMS RETURN TO THE SOUTHERN THIRD OF THE CWA (IN THE VICINITY OF
THE FRONT). RIGHT NOW...BANKING ON THE FRONT REMAINING JUST FAR
ENOUGH SOUTH NOT TO CAUSE TOO MANY PROBLEMS...AND WILL ONLY BE
CARRYING CHANCE POPS THURSDAY THROUGH SATURDAY. BOTH CANADIAN/UKMET
IMPLYING THE WARM FRONT BECOMING ACTIVE THURSDAY NIGHT AS SHORTWAVE
TRACKS THROUGH THE LOWER GREAT LAKES. WILL HAVE TO WATCH THIS
SITUATION CLOSELY.

.EXTENDED...

MODEL AGREEMENT IS QUITE GOOD ON THE LARGE SCALE PATTERN HEADING
INTO SUNDAY. THE UPPER AIR PATTERN WILL BE ANCHORED BY TROFS IN THE
GULF OF ALASKA AND OVER THE NORTH ATLANTIC. THE SHORT WAVE OVER THE
CENTRAL STATES WILL HELP THE NORTH ATLANTIC LONG WAVE TROF
RETROGRADE OVER THE GREAT LAKES HEADING INTO NEXT WEEK, AND WILL
KEEP THE PRECIPITATION PATTERN UNSETTLED BUT WITH TEMPERATURES RIGHT
AROUND NORMAL.

THE CENTRAL U.S. SHORT WAVE WILL BRING A FRONTAL SYSTEM INTO SE
MICHIGAN ON SUNDAY AND MONDAY WITH AT LEAST SCATTERED AREAL COVERAGE
OF SHOWERS AND STORMS. OUR TUESDAY FORECAST IS CURRENTLY DRY AND
THAT LOOKS GOOD. THE MODELS HAVE BEEN LOCKING ON TO THE SOLUTION FOR
MONDAY OVER THE LAST FEW RUNS, WHICH ADDS SOME CONFIDENCE ON THE
TIMING FOR TUESDAY. BY WEDNESDAY THE GFS SHOWS A SHORT WAVE MAKING
IT INTO THE GREAT LAKES FROM CENTRAL CANADA WITH OUR NEXT CHANCE OF
RAIN. THERE IS QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE, AS WE
EXPECT FOR A SHORT WAVE FEATURE AT THAT TIME PERIOD, AND MOST OF THE
MEMBERS ARE WEAKER AND FARTHER NORTH THAN THE OPS GFS. WITH THIS IN
MIND, WELL START WITH A DRY FORECAST FOR WEDNESDAY.

BT

&&

.DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 414 IN
EFFECT UNTIL 6 PM FOR ALL OF SOUTHEAST MICHIGAN.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 10:57 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1057 AM EDT WED JUN 9 2004

MIZ047>049-053>055-101200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
1057 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI-CITIES AND THUMB
REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING HOURS.  A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH.  IN
ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE THUNDERSTORMS AND
MAY BRING SOME LOCALIZED FLOODING.  THUNDERSTORM MOVEMENT WILL EAST
SOUTHEAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD
FRONT THAT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY.
THIS ACTIVITY WILL BE THE RESULT OF A SLOW MOVING SURFACE FRONT AND
A SERIES OF UPPER LEVEL DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ060>063-068>070-075-076-082-083-101200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
1057 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS LOCATIONS ALONG AND SOUTH OF I-69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY DURING THE AFTERNOON AND
CONTINUE INTO TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH HAIL UP TO 1 INCH AND WIND GUSTS TO 65 MPH.  IN
ADDITION...HEAVY RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING.
DEVELOPMENT OF THUNDERSTORMS WILL LIKELY OCCUR AFTER 2 PM.
THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THIS ACTIVITY WILL BE THE
RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA LATE
THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SCATTERED THUNDERSTORMS WILL PERSIST ON THURSDAY AND
FRIDAY...WITH MOST OF THE ACTIVITY REMAINING CONFINED TO LOCATIONS
SOUTH OF THE M 59 CORRIDOR. THUNDERSTORMS WILL THEN BECOME MORE
WIDESPREAD ACROSS THE ENTIRE AREA THIS WEEKEND...AND PERSIST INTO
NEXT MONDAY.

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER THE OHIO
VALLEY FOR SEVERAL DAYS...BEFORE RETURNING BACK THROUGH THE AREA
DURING THE WEEKEND...LEADING TO THIS CONTINUATION IN THUNDERSTORM
CHANCES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 9, 2:32 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             HOLLY                   42.80N 83.62W
06/09/2004  1.00 INCH        OAKLAND            MI   TRAINED SPOTTER

0210 PM     TSTM WND DMG     ROMEO                   42.80N 83.01W
06/09/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE FELL ON A HOUSE NEAR MAIN AND WASHINGTON
            STREET. SPOTTER ESTIMATED WIND GUST UP TO 60 MPH

0220 PM     HAIL             MELVIN                  43.18N 82.86W
06/09/2004  1.00 INCH        SANILAC            MI   TRAINED SPOTTER

&&

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:46 PM EDTSevere Thunderstorm WarningDTXSaginaw, Tuscola59 min
Jun 9, 12:54 PM EDTTornado WarningDTXTuscola66 min
Jun 9, 1:00 PM EDTTornado WarningDTXTuscola60 min
Jun 9, 1:13 PM EDTSevere Thunderstorm WarningDTXOakland62 min
Jun 9, 1:21 PM EDTSevere Thunderstorm WarningDTXLapeer54 min
Jun 9, 1:39 PM EDTSevere Thunderstorm WarningDTXLivingston81 min
Jun 9, 1:45 PM EDTTornado WarningDTXWashtenaw75 min
Jun 9, 1:48 PM EDTSpecial Marine WarningDTX117 min
Jun 9, 1:48 PM EDTSpecial Marine WarningDTX117 min
Jun 9, 1:56 PM EDTSevere Thunderstorm WarningDTXSanilac64 min
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningDTXMacomb60 min
Jun 9, 2:17 PM EDTSpecial Marine WarningDTX58 min
Jun 9, 2:18 PM EDTSevere Thunderstorm WarningDTXSaginaw42 min
Jun 9, 2:34 PM EDTSevere Thunderstorm WarningDTXGenesee56 min
Jun 9, 2:40 PM EDTSevere Thunderstorm WarningDTXWayne80 min
Jun 9, 2:40 PM EDTTornado WarningDTXGenesee65 min
Jun 9, 4:24 PM EDTSevere Thunderstorm WarningDTXShiawassee51 min
Jun 9, 4:25 PM EDTFlash Flood WarningDTXGenesee, Lapeer, Saginaw, Tuscola110 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningDTXGenesee62 min
Jun 9, 5:53 PM EDTSevere Thunderstorm WarningDTXLivingston82 min
Jun 9, 6:24 PM EDTSevere Thunderstorm WarningDTXOakland81 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.